Looking to lose weight? Try our FREE Calorie Counter »  |  Log In
Articles Fitness Nutrition

Prescription Drugs and Weight Gain: Are Your Pills Making You Put on Weight?

Many patients have observed a correlation between prescription drugs and weight gain. Weight gain that occurs as a result of prescription drugs, an unintended side effect, can be both unexpected as well as vexing. This weight gain may manifest itself even in spite of your best efforts to continue to stick to your diet and exercise routine. If you're gaining weight and you cannot easily trace the source, it might be due to prescription drugs.

Check with Your Doctor about Weight Gain

Even if you begin to suspect that prescription drugs may be behind your recent mystery weight gain, you should consider a few factors before resorting to abruptly stopping their use. One reason in particular has to do with your personal safety. Suddenly discontinuing the use of certain prescription drugs by yourself may have harsh consequences. If you are seriously thinking of stopping their use, see your doctor first. Another reason to consider may be related to the broader picture. If a certain type of prescription drug is causing weight gain, that does not necessarily mean you should discontinue its use. First consider whether the benefits you are receiving from the drug for your medical condition are well worth the accompanying weight gain. You may be willing to trade off weight gain, especially if the it's relatively small, if the drug is helping your medical ailment.

Some Prescription Drugs More Likely to Cause Weight Gain

Some prescription drugs are more likely to cause weight gain than others. Some experts put the number of prescription drugs that can cause weight gain at 50 or even more. Some common names make the list of possible offenders. A few of the most recognized offenders are antidepressants like Tofranil, steroids like prednisone, and anti-psychotics such as Zyprexa. Others include antidepressants like Zoloft, antiseizure medications such as Depakote, hypertension drugs like Inderal and diabetes drugs such as Diabeta. Some kinds of prescription drugs only cause a moderate amount of weight gain. Others can produce huge gains of weight, like 30 pounds over a few months.

Alternative Prescription Drugs

What you have to remember about prescription drugs that cause weight gain is that there will always be a gentler alternative. Because of the plethora of drugs on the market, doctors should be able to switch you to ones that don't cause you to gain weight, while still providing you their benefits. The switch to an alternative medication may even cause a loss of weight. Prozac and Wellbutrin, both of which are antidepressants, are known to cause weight loss in people. Other drugs for depression or mood problems can cause weight gain in people.

 

 

 

 

 

 

 

 

 

 

 

 

Article Comments